Format

Send to

Choose Destination
See comment in PubMed Commons below
Mil Med. 2013 Oct;178(10):e1168-71. doi: 10.7205/MILMED-D-13-00228.

Cholestatic liver injury associated with dietary supplements: a report of five cases in active duty service members.

Author information

1
Department of Anatomic Pathology, Naval Medical Center San Diego, 34800 Bob Wilson Drive, San Diego, CA 92134-5000.

Abstract

The use of dietary supplements (DS) is common in the active duty population, often without physician knowledge or approval. DS have been associated with drug-induced liver injury, with rare cases resulting in liver failure or death. We report five cases of transient drug-induced liver injury temporally associated with the use of a total of six DS in active duty service members. All patients presented with elevated serum bilirubin and liver-associated enzymes: three patients had a cholestatic liver enzyme pattern, one had a hepatocellular pattern, and one had a mixed pattern. In all cases, percutaneous needle core biopsies of the liver were obtained and demonstrated a cholestatic pattern of injury with variable periportal fibrosis. Causality was considered highly probable for three cases, probable for one case, and possible for one case. Hepatotoxicity has been previously associated with four of the supplements in our cases. For the two remaining supplements, C4 Extreme and Animal Stak, we are unaware of any previous reports of hepatotoxicity. Health care professionals, in particular military physicians, should be aware of the potential risk of these supplements and be prepared to discuss these risks with their patients.

PMID:
24083935
DOI:
10.7205/MILMED-D-13-00228
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center